Plan B side effects?
Originally Published: October 9, 2009 - Last Updated / Reviewed On: February 6, 2015
I took Plan B (emergency contraception) about 10 days ago, and I am still feeling nauseated. I am not on birth control because all forms oral, NuvaRing, and the patch caused me to have extreme side effects (vomiting in some cases, lots of nausea, bad headaches, heartburn, and extreme mood swings). Due to my body being so sensitive, should I assume it is normal for the Plan B to have affected me in this way?
While nausea is a noted side effect associated with emergency contraception (EC) like Plan B, it's unusual for it to cause prolonged nausea even if you have a sensitive stomach, so it’s possible that something else may be going on with your body. Since you haven't been feeling well for over a week, it may be time to pay a visit to a health care provider.
Plan B is just one type of hormonal EC. For more general information about emergency contraception, you could read Morning after pill. Side effects of EC can include nausea, vomiting, headaches, breast tenderness, abdominal pain or cramping, and diarrhea. The type containing levonorgestrel (like Plan B One-Step or Next Choice One Dose) and ulipristal acetate (like ella) tend to have fewer side effects than EC pills containing estrogen and progestin. One study comparing levonorgestrel and ulipristal acetate pills found very similar results — about 12 percent of participants experienced nausea. To prevent feeling green around the gills, you could try taking an over-the-counter or prescribed anti-nausea medicine.
All that being said, it's possible that taking EC could have caused your initial tummy trouble. However, these side effects usually subside within a couple days, so there may be another reason for your ongoing queasiness. Also, nausea can be an early sign of pregnancy, beginning as early as two weeks after conception. To maximize its effectiveness, it’s recommended that EC be taken up to 120 hours after unprotected intercourse (though taking it sooner increases its effectiveness). Is there any chance that you may have taken EC outside of this window of time? In order to rule out a possible pregnancy, getting a home pregnancy test and/or making a visit to your health care provider to confirm that your EC worked as intended might be a good idea.
On that note, speaking with your health care provider regardless may help you rule out any other potential causes for your upset stomach. Once you get in to see your provider, make sure to talk about your history of birth control side effects so s/he can accurately diagnose your nausea. Lastly, you may also want ask about other forms of contraception. Male or female condoms, the copper intrauterine device (IUD), and the contraceptive sponge are suitable choices for those who cannot use hormonal methods. You might also check out the non-hormonal options & choices section in the Go Ask Alice! sexual and reproductive health archive for more information.